Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 236, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 24, 2017, 4:23 PM CDT for Dixon County, Nebraska. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2017, 4:23 PM CDT (21:23 UTC)
- Expired
- Aug 24, 2017, 5:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Dixon County, NE
The radar
The Sioux Falls radar (KFSD), 116 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 4:33 PM CDT | HAIL 1 | 6 Sw Newcastle, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2041 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
340
WUUS53 KFSD 242123
SVRFSD
NEC051-242200-
/O.NEW.KFSD.SV.W.0236.170824T2123Z-170824T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
423 PM CDT THU AUG 24 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Dixon County in northeastern Nebraska...
* Until 500 PM CDT
* At 423 PM CDT, a severe thunderstorm was located 8 miles southwest
of Newcastle, or 13 miles west of Ponca, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Martinsburg around 455 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Sioux Falls.
&&
LAT...LON 4251 9702 4261 9702 4266 9680 4250 9677
TIME...MOT...LOC 2123Z 257DEG 12KT 4256 9698
HAIL...1.00IN
WIND...60MPH
$$
Ferguson2 follow-up statements
702
WWUS53 KFSD 242134
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
434 PM CDT THU AUG 24 2017
NEC051-242200-
/O.CON.KFSD.SV.W.0236.000000T0000Z-170824T2200Z/
Dixon NE-
434 PM CDT THU AUG 24 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHWESTERN DIXON COUNTY...
At 433 PM CDT, a severe thunderstorm was located 5 miles southwest
of Newcastle, or 10 miles west of Ponca, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of
northwestern Dixon County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.
&&
LAT...LON 4252 9698 4262 9698 4266 9680 4252 9677
TIME...MOT...LOC 2133Z 257DEG 15KT 4258 9691
HAIL...1.00IN
WIND...60MPH
$$
Ferguson961
WWUS53 KFSD 242200
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
500 PM CDT THU AUG 24 2017
NEC051-242210-
/O.EXP.KFSD.SV.W.0236.000000T0000Z-170824T2200Z/
Dixon NE-
500 PM CDT THU AUG 24 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DIXON COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire. However up to
nickel size hail, gusty winds, and deadly lightning are still
possible with this thunderstorm as it moves toward Ponca State Park.
LAT...LON 4252 9698 4262 9698 4266 9680 4252 9677
TIME...MOT...LOC 2200Z 257DEG 12KT 4260 9681
$$
FergusonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:30 PM CDT, 53 minutes earlier.
Area forecast discussion, Aug 24, 3:30 PM CDT, 53 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 330 PM CDT Thu Aug 24 2017 .SHORT TERM...(This evening through Friday) Issued at 328 PM CDT Thu Aug 24 2017 A very large area of high pressure will be situated east of the area tonight, sprawling from the Great Lakes Region southward to the Ohio Valley. Aloft, a very weak 700mb short wave is trying to move from west to east, primarily across our southern zones while mid level QG forcing persists across areas from I 29 and points eastward all night. With a weak low level jet aiding ascent, coupled with persistent thetae advection and moisture trapped in the 850-700mb layer, there will be a small threat for showers and a few thunderstorms tonight, generally east of the James River valley. There is really not a focusing mechanism, so timing any individual storms is extremely problematic, with just a developmental situation involving the warm air advection regime. With 700mb temperatures only +6 to +8C across the eastern half of our forecast area, the profiles are just not capped so a shower or TSRA could develop rapidly at about any time. On Friday, there could be some stratus developing across our northern zones and parts of our east late tonight, lingering through Friday morning. However, indications for fog were not overly strong which stands to reason if the stratus develops first. Otherwise, there should also be plenty of mid and high level clouds, so sky cover will not be very pristine Friday morning, perhaps improving during the afternoon hours. A stripe of thetae advection lingers across northwest Iowa and the eastern sections of southwest MN Friday morning which may help produce a few showers and storms. A stronger mid level short wave then encroaches into central SD by Friday afternoon, but it looks too far west to largely affect our forecast area. Therefore only air mass type showers and storms are possible Friday afternoon with chilly air aloft and an uncapped atmosphere responsible for this. 850mb temperatures are actually quite warm Friday afternoon, therefore trended toward the warmer bias corrected readings for highs. .LONG TERM...(Friday night through Thursday) Issued at 328 PM CDT Thu Aug 24 2017 Expecting elevated storms ahead of strong but slow moving shortwave working east across the area on Friday night into Saturday. With the 12Z models, slowed the progression of rain slightly from west to east. Storms appear to be elevated, limiting the effective shear for storms. 2-8 km bulk shear values are generally in the 20-25 knot range. With elevated CAPE values of 1500-2000 J/kg could see storms briefly spike up towards severe but think it would be difficult to sustain with weak shear. As for heavy rain potential, precipitable water values are around 1.5 inches, which is 0.2 or so above the median moving average. Rain should gradually come to an end across the area Saturday afternoon into Saturday night as short wave works east. Second shortwave moves through the area on Sunday, but limited amounts of low level moisture will limit precipitation chances with this disturbance. Thereafter, ridge of high pressure dominates across the region through the first half of next week. Will see a gradual increase in temperatures Monday-Thursday, but should only be an increase of a degree or two each day. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1225 PM CDT Thu Aug 24 2017 Upper end MVFR ceilings will be a threat for the next couple of hours at the TAF sites. The culprit for KFSD and KHON is fair weather cumulus clouds, and they will raise along with the mixing potential height through the afternoon hours into the VFR category. At KSUX, the MVFR ceilings could develop due to rain cooled air to their south due to the TSRA passing through the region. So far, only have a scattered deck for KSUX in the MVFR range, but will monitor. Otherwise, left TSRA chances out of the TAF sites after 20Z today as the chances look too skittish to mention at this time for the remainder of the TAF period. One thing to keep an eye on late tonight and Friday morning are MVFR ceilings that could develop at KHON and KFSD under moist air aloft when a warm front lifts slowly northward. In fact, there are some indications that the ceilings could lower into the IFR category if they develop. However at this time, not a hundred percent confident of this scenario occurring, therefore did want to include the mention of IFR at this time, but did mention MVFR as a heads up. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...MJ LONG TERM...BT AVIATION...MJ
Hazardous weather outlook, Aug 24, 3:54 PM CDT, 29 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 354 PM CDT Thu Aug 24 2017 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-252100- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 354 PM CDT Thu Aug 24 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Scattered showers and a few thunderstorms may be possible this evening and tonight focused primarily along or east of Interstate 29. While the risk of severe storms is low, an isolated strong storm may be possible over northeast Nebraska and adjacent areas of South Dakota and Iowa this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered showers may linger over portions of Northwest Iowa and surrounding areas in the morning. After a break, scattered thunderstorms are expected to form over western and central South Dakota and Nebraska late in the afternoon and evening. As these storms move eastward, a few strong to even severe storms area possible. The primary risks will be large hail and locally damaging winds. Several clusters of storms will move across the outlook area into Saturday morning, and may bring a risk of locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.